Colorado, 2004

Damaging Wind in Colorado, May 16, 2004

May 16, 2004 · NWS GJT · 1 event in 1 county or zone

Sheets of 4 foot by 8 foot plywood from a construction project were blown high into the air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Sheets of 4 foot by 8 foot plywood from a construction project were blown high into the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 16, 2:00 PM MST, 35 minutes earlier.

Area forecast discussion, May 16, 2:00 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT SUN MAY 16 2004

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
TONIGHT...WEAK SHORTWAVES IN SOUTHWEST FLOW WILL ALLOW ISOLATED
THUNDERSTORMS TO CONTINUE ACROSS THE NORTHERN SECTIONS OF CWA THROUGH
THE EVENING HOURS. WITH DRY LOWER ATMOSPHERE...EXPECT MOST OF THE
SHOWERS TO PRODUCE LITTLE OR NO PRECIPITATION WITH THE BIGGEST IMPACT
FROM GUSTY WINDS. PARTIAL CLEARING IS EXPECT LATE TONIGHT AS WAVE
EXITS THE AREA.

MONDAY AND MONDAY NIGHT...ANOTHER SHORTWAVE WILL MOVE ACROSS THE
REGION BY MONDAY AFTERNOON AFFECTING MAINLY THE NORTHERN CWA. MODEL
CROSS SECTIONS SHOWING GOOD MOISTURE DOWN TO 600 MB WITH FAIRLY DRY
LOWER ATMOSPHERE. WITH GOOD INSTABILITY EXPECT ISOLATED THUNDERSTORMS
TO REDEVELOP OVER THE NORTHERN CWA BY THE AFTERNOON HOURS AND
CONTINUE INTO MONDAY EVENING...WITH MAIN IMPACT FROM GUSTY WINDS AND
LIGHTNING. PARTIAL CLEARING CAN BE EXPECTED BY LATE MONDAY NIGHT.
PARTLY CLOUDY CONDITIONS ARE EXPECTED ELSEWHERE ACROSS THE CWA ON
MONDAY AND MONDAY NIGHT. WILL CONTINUE TREND OF SLIGHTLY
WARMER NIGHTTIME TEMPS DUE TO CLOUD COVER ON BOTH NIGHTS.

.LONG TERM (TUESDAY THROUGH SUNDAY)...STILL LOOKS LIKE A RELATIVELY
DRY AND MODERATE SOUTHWEST FLOW WILL AFFECT THE FORECAST AREA THROUGH
FRIDAY AS A AN UPPER TROUGH REMAINS ALONG WEST COAST.

TUESDAY...BREEZY SURFACE WINDS LIKELY AGAIN AS A SIGNIFICANT CHUNK OF
ENERGY EJECTS FROM WEST COAST TROUGH THAT WILL LIKELY INCREASE
SURFACE PRESSURE GRADIENT ACROSS OUR CWA. THREAT OF PRECIPITATION
SHOULD BE MINIMAL...THOUGH EXTREME NORTHERN MOUNTAIN ZONES MAY NEED
TO HAVE SOME MENTION OF SHOWERS IF UPPER JET HAPPENS TO BE SLIGHTLY
FURTHER SOUTH THAN PRESENTLY EXPECTED.

WEDNESDAY AND THURSDAY...LOOKS TO BE AT LEAST A SMALL THREAT OF
LATE DAY THUNDERSTORMS OVER EASTERN UINTA MTNS. OTHERWISE DRY
AIR MASS SHOULD PERSIST.  SURFACE WINDS SHOULD BE A LITTLE LESS IN
MAGNITUDE THAN TUESDAY DUE TO A MORE RELAXED SURFACE PRESSURE
GRADIENT AND WINDS ALOFT LIKELY TO BE NOT AS STRONG.  WOULD EXPECT
THE WARMEST DAY OF THE WEEK ON THURSDAY...AS WARM AIR ADVECTION
SHOULD PEAK ON THAT DAY.

FRIDAY...APPEARS THE UPPER TROUGH/LOW WILL BE MOVING INTO THE GREAT
BASIN...WITH INCREASING SOUTHWEST FLOW ALOFT AGAIN.  SUBTROPICAL JET
AXIS SHOULD EXTEND NORTHEAST FROM CENTRAL AZ THROUGH THE 4 CORNERS
BY LATE AFTERNOON.  ALTHOUGH CONTINUED DRY AIR MASS FOR MOST OF OUR
AREA...EASTERN UINTA MOUNTAINS STILL A THREAT AREA FOR LATE DAY
THUNDERSTORMS.  EXPECT A SIGNIFICANT INCREASE OF HIGH CLOUDS IN THE
AFTERNOON THAT WILL LIKELY HELP HOLD MAX TEMPS DOWN AT LEAST
SEVERAL DEGREES FROM THURSDAY.

SATURDAY...UPPER TROUGH INCHES CLOSER TO OUR CWA AS UPPER LOW LIKELY
TO BECOME AN OPEN WAVE TROUGH AND DECREASE IN INTENSITY. MAIN WEATHER
CONSIDERATION LIKELY TO BE ANOTHER DAY OF BREEZY WEST-SOUTHWEST
SURFACE WINDS ACROSS OUR CWA. AIR MASS SHOULD REMAIN RATHER DRY...
WITH JUST A FEW SHOWERS OR AFTERNOON THUNDERSTORMS MAINLY ACROSS NW
QUARTER OF OUR CWA. HIGH CLOUDS SHOULD AGAIN KEEP MAX TEMPS DOWN TO
NEAR THE SAME AS ON FRIDAY.

SUNDAY...REMNANTS OF UPPER TROUGH OVER OUR AREA ON SUNDAY SHOULD
RESULT IN MOSTLY CLOUDY SKIES.  HOWEVER...IT DOES NOT LOOK VERY
WET...WITH ONLY ISOLATED SHOWERS MAINLY ACROSS NORTHERN AND CENTRAL
MOUNTAIN ZONES.  SHOULD BE THE NOTICEABLY COOLER...5-8 DEGREES LOWER
THAN SATURDAY.

&&

FIRE WEATHER...
WINDS SLOW TO GET GOING ACROSS SE UT AND SW CO TODAY...FINALLY
SEEING RED FLAG CRITERIA AT SALTER...PAGOSA PORTABLE...AND BIG
INDIAN VALLEY RAWS AT 19-20Z. HIGH CLOUDS LIKELY INHIBITING MIXING.
SHORTWAVE PUSHING ACR0SS SWRN UT TO CROSS 4-CORNERS AND SHOULD HELP
KEEP WIND GUSTY INTO EARLY EVE...SO WILL KEEP RFW GOING. EVENING
SHIFT CAN MONITOR IF NEED TO CANCEL EARLY. GUSTY WINDS AND LOW RH
ALSO ACROSS CENTRAL ZONES. INCREASED CLOUDS AND A TAD LESS WIND
INDICATED FOR MONDAY. AFTER COORD WITH SLC...WILL ISSUE FWX WATCH
(GUSTY WINDS/LOW RH)FOR MONDAY AFTN FOR GUSTY FOR EXTREME SE UT ONLY
AS CLOSER PROXIMITY TO SHORTWAVE EXPECTED TO MOVE NE ACROSS UT.
HOWEVER...WILL HAVE TO BE CONSCIOUS OF VIRGA POTENTIAL AND THREAT FOR
GUSTY WINDS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING UNTIL 2100 MDT FIRE WX ZONE 207.
.UT...RED FLAG WARNING UNTIL 2100 MDT FIRE WX ZONE 449 AND
        SOUTHERN PORTIONS OF FIRE WX ZONES 447 AND 448.
      FIRE WEATHER WATCH 1200-2100 MDT MONDAY FIRE WX ZONE 449
        AND SOUTHERN PORTIONS OF FIRE WX ZONES 447 AND 448.

MPM/JRP/JAD
Hazardous weather outlook, May 16, 4:45 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAY 16 2004

COZ001>010-013-UTZ023>025-027-171145-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN-
545 AM MDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND NORTH OF
INTERSTATE 70 IN EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL OCCUR NORTH OF INTERSTATE 70 THIS
AFTERNOON AND EARLY EVENING. GUSTY WINDS TO AROUND 40 MPH...SMALL
HAIL AND BRIEF HEAVY RAIN CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND
EVENING THROUGH SATURDAY.  THE THUNDERSTORMS WILL OCCUR MAINLY
OVER THE HIGHER ELEVATIONS...ALTHOUGH A FEW WILL DRIFT OVER THE
VALLEYS. THUNDERSTORMS THROUGH THE PERIOD WILL BE CAPABLE OF
PRODUCING GUSTY WINDS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ011-012-014-017>023-UTZ022-028-029-171145-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAY 16 2004

...RED FLAG WARNING BELOW 8500 FEET FOR EXTREME SOUTHWEST COLORADO
AND EXTREME SOUTHEAST UTAH THIS AFTERNOON UNTIL 10 PM MDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS SOUTH OF INTERSTATE 70 IN
EASTERN UTAH AND WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

INCREASING SOUTHWESTERLY WINDS AND VERY LOW RELATIVE HUMIDITIES WILL
COMBINE TO CREATE DANGEROUS FIRE WEATHER CONDITIONS BELOW 8500 FEET
THIS AFTERNOON AND EARLY EVENING. SUSTAINED SURFACE WINDS FROM 15 TO
25 MPH WITH OCCASIONAL GUSTS TO NEAR 35 MPH WILL OCCUR THIS
AFTERNOON AND EVENING.  WHEN COMBINED WITH RELATIVE HUMIDITIES LESS
THAN 15 PERCENT...CONDITIONS WILL BE FAVORABLE FOR THE RAPID GROWTH
OF WILDFIRES.  EXPECT A GRADUAL IMPROVEMENT OVERNIGHT AS WINDS
DIMINISH AND RELATIVE HUMIDITIES INCREASE TO ABOVE 15 PERCENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

GUSTY WINDS AND DRY CONDITIONS WILL PERSIST OVER THE REGION
THROUGHOUT MUCH OF THE UPCOMING WEEK. TEMPERATURES WILL REMAIN ABOVE
NORMAL WITH LOW AFTERNOON RELATIVE HUMIDITIES EXPECTED EACH DAY. AS
A RESULT...FIRE DANGER WILL REMAIN HIGH AT ELEVATIONS BELOW 8500
FEET THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COLTON

The radar

The Grand Junction radar (KGJX), 180 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Routt

When
May 16, 2:35 PM MST to 2:50 PM MST
Where
Routt County, Hayden
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.500, -107.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403431.